HELP PLEASE WITH SIDE EFFECTS OXALIPLATIN /CAPECITABINE

Bowel (colon & rectum) cancer

A group for anyone affected by colon, rectal or small bowel cancer to get together, ask questions, share experiences and support each other.

HELP PLEASE WITH SIDE EFFECTS OXALIPLATIN /CAPECITABINE

No. of entries: 20 | No.of favourites: 0 | Posted on 19 Mar 2013 04:28
  • Hi, I'm new to this site and would really love some advice please. My partner was diagnosed last July, had an ileostomy in August, followed by serious blockage which needed a bypass op. He lost 2 stone between blockage discovery and op three weeks later. He has had 15 weekly sessions of 5Fu to enable him to get a bit of strength back and now he has started oxaliplatin drip 3weekly and capecitabine tablets for 2 weeks after. He has totally lost his appetite and lost 5 lbs this week which is really worrying me. Has anyone been in same situation, he also feels sick today and was actually sick this morning and he is very tired. He had hiccups for 3 days after drip which stopped when he finished steroids he was given. Next drip session he may have Avastin as well, hopefully outcome after 8 treatments will be removal of tumour which is local advanced and spread to the uretha on his left kidney and on his pelvic bone, and hopefully eventually reversal of ileostomy. Sorry to go on, but need to talk to people in same situation
    Lynette
  • Hi LinnieLu and welcome,

    My light weight husband was diagnosed in january and is coming to the end of his first cycle of oxaliplatin and capec. He has managed to avoid the sickness but had a small bout of 'soft stool'. He was given a 3 day course of an anti-sickness tablet plus others 'just in case' for diarrhoea or vomiting. Could be worth having another chat with your oncology dept. 

    My husband made mistake of overdoing things just after drip which then made him feel pretty rough for a few days - nurses had a few words and he knows to listen to his body and rest more.

    In our case the morning capec is the worst so he's been trying to have cereal ( gold top milk plus sugar) and a banana or toast and jam  before taking and it seems to help. Seems to be a certain amount of stubborness and willpower needed  to get the day going but worth battling through. 

    Lack of appetite is an issue. At 6' I struggle to get mine to 10 stone. Still not there. I just try not to make mealtimes an issue. I try to serve small portions of high calorie food and make sure there are lots of snacks around. Plenty of sauces made with cream as a base or gravy with some Complan added can make food easier to swallow. If he has a sweet tooth a small millionaires dessert from the finest range of a supermarket has 400 calories. Melt butter and honey, throw in a banana and he gets one of his 5 a day too. Frijj milkshakes seem to have about the highest calorie count and a screw top lid so he can go back to it. Smoothies are easy to take and help with fibre. 

    Good luck with the treatment, my man believes it's working for him. 

    Hugs to you xxx

  • Hi LinnieLu,

    Another welcome.  My mum too lost loads of weight and I also worried. We  used milk shakes that could be sipped and some of M and S desserts were full of cals.  

    It does take a little time to manage the chemo side effects. I again would also speak to the treatment  team or GP and make sure you have enough anti sickness tablets. My mum stayed on them until the cap had been completed. If they feel the full dose is too much for him they can reduce the dose slightly and you would be amazed the difference regarding symptoms. We had to consider the fact that my mum had a secondary spread but they carefully considered all aspects. 

    Just to reassure you despite losing three stones she managed well in the end including surgery and the weight has returned slowly.

    Take care.

    Court

     

  • Hi Little Rose, thank you for your welcome, it certainly makes me feel better talking to people who know what it is all about :) Mel hasn't got a sweet tooth which does make things harder to find calorie loaded, I'm hoping symptoms might get easier as the weeks go on. Hope all continues to go well with you Hugs very much appreciated x
    Lynette
  • Hi Court, thank you for your help, I think we will be talking to the team at Mels next session. I am glad I took the plunge and came on here, Hope all continues to go well with your Mum
    Lynette
  • Hi Lynette I don't post too much on website but find reading posts a godsend. I had complete bowel blockage and managed to shed a few stone - just on my 3rd cycle of oxaliplatin and capecitabine now.I have problems eating as I feel nauseous for at least a week after the oxaliplatin . However a good brekkie before capecitabine is a must, even if I am not hungry I have a bowl of porridge if not I feel ten times worse. The only other advice is eat little and often - I find I feel better once I have eaten a little something even if I am not remotely hungry. High cal stuff helps not normally a chocolate fan but a few squares of dairy milk can take edge off nausea. My biggest issue is fluids , warm drinks make me feel queasy and obviously cold ones are a no no! So need to try harder! I find towards final week I feel better so try and eat more then to set me up for the next round of oxaliplatin !!

    Jem

  • Hello Lynette,

    My husband is currently on the same regime as yours, five cycles in. Really difficult going at first but after 3 changes in anti sickness drugs and a very slight reduction in dose of capecitabine he is loads better. He also has an ileostomy and I think that the oral chemo hits harder when he only has his small intestine in use. He lost weight, felt nauseous all the time and was so tired. now he is back on domperidome anti sickies with the reduction in dose he is managing fine.  Scandishake and fortisip plus work well at keeping the weight up.

    Hope things improve,

    Hiloa x


                      Please click here for more information


  • Hi Linnie Lou, Although my partners cancer was a different area, sigmoid colon, he had a bowel blockage but had surgery which went well and he didn't need a colostomy. He had 6 months of 3 weekly cycles of oxaliplatin and capecitabine. He suffered with nausea which was well controlled by domperidone and the 3 day course of dexamethasone. On a few of his cycles, he had really violent hiccups for about 3- 4 hours which we never got to find out whether it was the chemo or what causing it, however we did find taking the domperidone helped with this. Keep an eye on the symptoms as there are drugs which can be used if the hiccups keep occurring. If the nausea remains a problem, there are a few other different anti- nausea drugs that could be tried as well. My partners real problems were reacting to any coldness from the oxaliplatin and diarrhoea which was only partially controlled by loperamide. However we finally found a routine of taking loperamide regularly for about a week then tailing off to as necessary. The oxaliplatin dose finally needed reducing due to repeated low platelets, neuropathy and diarrhoea and then stopped totally after his 6 session of 8. Make sure the oncologist is aware of all the symptoms/ problems and be guided by what advise they give. Fingers and toes crossed that these side effect can be kept under control, just focus on what job the drugs are doing. The end outcome is all that matters and although these drugs make life hard at the moment, if they do the job then that's all that matters. Johns appetite went really poor, I bought a book called Eating during chemo which broke food into different things like warm soft foods, cool soft foods ( soft foods for sore mouth) and more textured foods hot and cold to stimulate appetite, help calorie intake etc. sometimes you need a few inspirational ideas. Lots of love and hugs to everyone who needs them Sharon xxxx
    Sharon
Page 1 of 3 123Next 5 >